Hyponatraemia associated with psychotropic medications. A review of the literature and spontaneous reports.

Abstract

Psychotropic medication-induced hyponatraemia is an uncommon but important clinical problem with potential serious consequences if not recognised and treated early. Several risk factors have been associated with the development of hyponatraemia. This article reviews reported cases of hyponatraemia associated with the use of psychotropic medications and evaluates possible risk factors and causes. The data were sourced by a search of Medline for reports of hyponatraemia associated with the use of psychotropic medication between January 1966 and December 2000 and a search of US Food and Drug Administration (FDA) spontaneous reporting system database between January 1966 and December 1999. All the reports were included in this review. In the case reports the following data were assessed: age, gender, daily dosage, days to onset, days to recovery, medical condition, concurrent medications. Several risk factors were identified: advanced age, female gender, use of other medications, medical comorbidity. The risk of hyponatraemia was found to be higher during the first 2 weeks of treatment. Administration of the dosage of the drug was not found to be related to the development of hyponatraemia. Hyponatraemia can cause confusion, agitation and lethargy. Any change in the course of illness should alert the physician to the possibility of hyponatraemia.

01020'04'05'06'07'08'09'10'11'12'13'14'15'16'17
Citations per Year

55 Citations

Semantic Scholar estimates that this publication has 55 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Madhusoodanan2002HyponatraemiaAW, title={Hyponatraemia associated with psychotropic medications. A review of the literature and spontaneous reports.}, author={Subramonian Madhusoodanan and Olivera J Bogunovic and Despina Moise and Ronald Brenner and Sheldon Markowitz and Jorge M. Sotelo}, journal={Adverse drug reactions and toxicological reviews}, year={2002}, volume={21 1-2}, pages={17-29} }